Weight Gain In Patients With HIV Associated With ART, Comorbidity

Healio
04 Dec, 2020 ,

A retrospective single-center study has been able to establish an association between weight gain and use of certain types of ART as well as a baseline diagnosis of hypertension. The mean weight change was seen to be 1.31 kg and weight gain greater than 3 kg was observed following a regimen containing tenofovir alafenamide, baseline diagnosis of essential hypertension and a regimen containing integrase strand transfer inhibitor. The findings could prove vital in the selection of an antiretroviral regimen.

Source
Full content

In a cohort of patients with HIV, weight gain was linked to the use of certain types of ART, as well as a baseline diagnosis of hypertension, a researcher reported at IDWeek.

“Obesity is a public health crisis with a growing prevalence in people with HIV,” Yesha Patel, MD, an infectious disease fellow at The Ohio State University Wexner Medical Center, said during a poster presentation.

Patel noted that some ART regimens, including integrase inhibitor-based regimens, have been associated with an increased risk for developing obesity, but other factors may also be linked to weight gain in this patient population.

The retrospective single-center study included a randomized sample of 300 adults with HIV, excluding pregnant patients and those aged older than 100 years, who were seen between 2015 and 2019 at The Ohio State University’s outpatient infectious disease clinic. All had a confirmed diagnosis of HIV, had at least two follow-up clinic visits, were on ART for 3 months and had evidence of viral suppression.

Weight change over time served as the primary outcome. Secondary outcomes included the association of weight change with demographics, insurance status, comorbid conditions and concurrent medications.

At baseline, 42% of patients were on a non-nucleoside reverse transcriptase inhibitor (NNRTI), 27% were on protease inhibitors and 30% were on an integrase strand transfer inhibitor (INSTI) For each drug class, most patients in the NNRTI group were on efavirenz, most in the protease inhibitor group were on darunavir/ritonavir and most in the INSTI group were on dolutegravir.

Additionally, in terms of nucleoside reverse transcriptase inhibitor (NRTI) use, 66% of patients were on tenofovir disoproxil fumarate (TDF), 19% were on abacovir and 7% were on tenofovir alafenamide (TAF) at baseline.

The mean weight change at follow-up was 1.31 kg, with results demonstrating an association between weight gain greater than 3 kg and the following:

  • a regimen containing TAF (HR = 2.526; 95% CI, 1.296-4.924);
  • baseline diagnosis of essential hypertension (HR = 0.538; 95% CI, 0.311-0.928); and
  • a regimen containing an INSTI (HR = 1.581; 95% CI, 0.988-2.531).

In a separate analysis, the researchers modelled mean weight changes accounting for differences in follow-up. They found that in both univariate and multivariate analyses, marijuana use, a darunavir-containing regimen, white race and etravirine use were associated with weight loss, whereas rilpivirine and bictagrivir use were associated with weight gain. Notably, 33% of patients on rilpivirine were also concurrently on TAF and overall INSTI use was associated with weight gain.

“As patients with HIV are living longer on effective ART, weight gain should be monitored. Identification of risk factors will become important in the selection of an antiretroviral regimen,” Patel said. “Key factors for weight gain in our clinic population included a baseline diagnosis of hypertension, use of TAF and use of an integrase inhibitor. In the future, we plan to compare weight change over time with data collected in this study with the same population after they switch to an NRTI or an integrase inhibitor-based regimen and/or a regimen containing TAF.”